Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2008, 6:50 PM CDT for Redwood County, Renville County, Sibley County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2008, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 11, 2008, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Redwood County, MN, Renville County, MN, Sibley County, MN
The radar
The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:55 PM CDT | HAIL 0.88 | Danube, MN | |
| Jul 11, 6:58 PM CDT | HAIL 0.75 | 5 Wnw Olivia, MN | |
| Jul 11, 7:21 PM CDT | TSTM WND DMG | Hector, MN | TREE DOWN ACROSS COUNTY ROAD FOUR. SEVERAL OTHER TREES DOWN IN TOWN. GRAIN BINS DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:26 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 112349
SVRMPX
MNC127-129-143-120045-
/O.NEW.KMPX.SV.W.0179.080711T2350Z-080712T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT FRI JUL 11 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RENVILLE COUNTY IN CENTRAL MINNESOTA...
WESTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...
NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 745 PM CDT
* AT 647 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES NORTH OF DANUBE TO 7 MILES WEST OF DELHI...AND MOVING EAST AT
35 MPH.
* SOME LOCATIONS INCLUDE...
DANUBE...
DELHI...
OLIVIA...
BECHYN...
REDWOOD FALLS...
BIRD ISLAND...
MORTON...
HECTOR...
LAKESIDE...
BUFFALO LAKE...
FAIRFAX...
GIBBON...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHERN MINNESOTA.
LAT...LON 4489 9449 4462 9448 4446 9447 4445 9474
4450 9487 4451 9538 4489 9517
TIME...MOT...LOC 2350Z 276DEG 30KT 4490 9504 4457 9531
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:50 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 11, 5:50 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 550 PM CDT FRI JUL 11 2008 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 245 PM CDT FRI JUL 11 2008/ STRONG UPPER LEVEL TROUGH ALONG WITH A POTENT COLD FRONT...WILL PUSH ACROSS MUCH OF THE UPPER MIDWEST THIS EVENING AND OVERNIGHT. TSRA EXPECTED TO FIRE ALONG THE COLD FRONT AND TREK EAST OVER INTO WESTERN WISCONSIN TONIGHT. SFC TEMPS HAVE SOARED INTO THE UPPER 80S AND LOWER 90S AHEAD OF THE FRONT OVER WEST CENTRAL MN. LAPSWRF MODEL HAS TSRA DEVELOPING AND BECOMES MORE WIDESPREAD BETWEEN 23Z-02Z OVER EAST CENTRAL MN. THE INTIAL SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND TORRENTIAL RAINS. A FEW DECRETE SUPERCELLS COULD PRODUCE TORNADOES. EXPECT MORE OF A LINEAR LINE OF TSRA OCCURRING LATER THIS EVENING/OVERNIGHT. PRECIP WATER VALUES INCREASE TO OVER 2.00 INCHES. WET BULB ZERO ARE OVER 12000 FEET. CAP STRENGTH(INHIBITION FOR DEVELOPMENT OF TSRA) REMAINS FAIRLY STRONG ACROSS MUCH OF THE FORECAST AREA AT THIS TIME. AIRMASS SHOULD RAPIDLY DESTABLIZED IN THE VICINITY AND JUST AHEAD OF THE COLD FRONT. PRECIP MOVING OUT OF CWA OVERNIGHT...THEN A DRY WEATHER PATTERN OVER THE NEXT FEW DAYS. DRY NORTHWEST AIR FLOW PREVAILING OVER THE UPPER MIDWEST THROUGH MONDAY. MEDIUM AND LONG RANGE MODELS...ALL INDICATE A RATHER UNSETTLED WEATHER PATTERN OVER THE UPPER MIDWEST WITH SEVERAL WEAK SHORT WAVE TROUGH MOVING THROUGH THE WESTERLY FLOW. && .AVIATION.../00Z TAF ISSUANCE/ MAIN TAF CONCERNS HAVE TO DO WITH N TO S ORIENTED LINE OF STORMS MARCHING ACRS MN ATTM. LINE MORE SOLID OVER THE NRN HALF OF THE FA...AFFECTING MAINLY STC...BUT BKN CONVECTION BEGINNING TO FILL IN OVR SWRN MN...WHICH WILL EVENTUALLY AFFECT THE REST OF THE TAF SITES...EXCEPT AXN. TIMING HAS SLOWED DOWN A BIT...WITH MSP LIKELY TO BE AFFECTED AROUND/JUST AFT SUNSET. CONVECTION SHUD CLEAR ALL THE TAF SITES BY 06Z. THE LINE OF STORMS COULD PRODUCE VERY GUSTY WINDS AND PSBLY SOME HAIL AS THEY PASS. GUSTY WINDS IN PRETTY MUCH ALL THE TAFS...BUT ATTM...HAVE NOT INCLUDED ANY GR/GS IN ANY OF THEM. WILL CONT TO MONITOR TO SEE IF INCLUSION NEEDED IN UPDATES OR RIGHT BEFORE TAF ISSUANCE. AS CDFNT PASSES...WINDS WILL SHIFT TO A W TO NW DIRN...REMAINING GUSTY THRU THE ENTIRE TAF PD. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/KAT
Hazardous weather outlook, Jul 11, 5:34 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 534 PM CDT FRI JUL 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122245- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 534 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. THE STORMS ARE LIKELY TO PRODUCE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 94 CORRIDOR OVER CENTRAL MINNESOTA PRIOR TO MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN WISCONSIN AFTER 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NEEDED ACROSS THE OUTLOOK AREA THIS EVENING. SKYWARN SPOTTER ACTIVATION MAYBE NEEDED DURING THE OVERNIGHT HOURS OVER WEST CENTRAL WISCONSIN.
In the hours before
Local storm report, Jul 11, 6:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 SW SPICER 45.20N 94.98W
07/11/2008 M0.75 INCH KANDIYOHI MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 11, 6:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 1 SW WILLMAR 45.11N 95.06W
07/11/2008 KANDIYOHI MN TRAINED SPOTTER
ONE QUARTER MILE SW OF WILMAR WITH DEBRIS IN THE AIR.
STILL ON THE GROUND MOVING EAST AT 15 MPH.
&&
AJZLocal storm report, Jul 11, 6:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL BELGRADE 45.45N 95.00W
07/11/2008 M0.88 INCH STEARNS MN FIRE DEPT/RESCUE
&&
AJZLocal storm report, Jul 11, 6:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FUNNEL CLOUD 5 N WILLMAR 45.20N 95.05W
07/11/2008 KANDIYOHI MN TRAINED SPOTTER
&&
AJZLocal storm report, Jul 11, 6:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 1 E WILLMAR 45.12N 95.03W
07/11/2008 KANDIYOHI MN TRAINED SPOTTER
APPROXIMATELY 200 YARDS WIDE. HIT A FARM AND PICKED UP A
LARGE AMOUNT OF METAL DEBRIS. MOVING 40 TO 50 MPH TOWARD
THE EAST.
&&
AJZLocal storm report, Jul 11, 6:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT FRI JUL 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 3 E WILLMAR 45.12N 94.99W
07/11/2008 KANDIYOHI MN TRAINED SPOTTER
TORNADO WEAKENED INTO THE ROPE STAGE. MOVING ENE AT
APPROXIMATELY 40 TO 50 MPH.
&&
AJZThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:04 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 41 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 55 min |
| Jul 10, 11:40 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Morrison, Pope, Stearns, Todd | 65 min |
| Jul 11, 12:16 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 59 min |
| Jul 11, 12:52 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 53 min |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Meeker, Renville, Swift, Yellow Medicine | 54 min |
| Jul 11, 1:10 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 65 min |
| Jul 11, 4:45 PM CDT | Tornado Warning | MPX | Todd | 30 min |
| Jul 11, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Swift | 47 min |
| Jul 11, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 45 min |
| Jul 11, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 46 min |
| Jul 11, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Jul 11, 6:28 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 47 min |
| Jul 11, 6:36 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 54 min |
| Jul 11, 6:40 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 65 min |
| Jul 11, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 54 min |
| Jul 11, 6:54 PM CDT | Tornado Warning | MPX | Renville | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.